Format

Send to

Choose Destination
Oman Med J. 2016 Jul;31(4):309-11. doi: 10.5001/omj.2016.59.

Neuroleptic Malignant Syndrome Associated with Lithium Toxicity.

Author information

1
Department of Psychiatry, National Drug Dependence Treatment Centre, All India Institute of Medical Sciences, New Delhi, India.

Abstract

Neuroleptic Malignant Syndrome (NMS) is an idiosyncratic and potentially life-threatening reaction to neuroleptic drugs. Lithium is a first-line mood stabilizer used in the treatment and prophylaxis of bipolar disorder. There are several case reports of lithium-associated NMS, but only when it was given in combination with antipsychotics. Therefore, the possibility of NMS being secondary to the antipsychotics could not be ruled out in those cases. Here we present a case of lithium-induced NMS in a patient who was not being treated concomitantly with any other agent known to cause NMS. The patient, a 74-year-old female with a 30-year history of bipolar affective disorder, was admitted to the emergency room of the All India Institute of Medical Sciences, New Delhi, with history of high fever and generalized weakness for 10 days before the admission. NMS was established based the presence of three cardinal symptoms. She was started on intravenous fluids to correct her sodium levels slowly and requested to follow-up at the psychiatry clinic.

KEYWORDS:

Lithium; Neuroleptic Malignant Syndrome

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center